Virginia, 2025

Damaging Winds in Virginia, May 14, 2025

May 14, 2025 · NWS AKQ · 3 events in 2 counties and zones

A broad trough was in place across the eastern CONUS, resulting in scattered afternoon and evening storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A broad trough was in place across the eastern CONUS, resulting in scattered afternoon and evening storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 14, 1:07 PM EST, 8 minutes earlier.

Area forecast discussion, May 14, 1:07 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
207 PM EDT Wed May 14 2025

.SYNOPSIS...
Slow moving low pressure brings a period of unsettled weather
today, especially from this afternoon through this evening.
Conditions turn warm, with summerlike heat and humidity Friday
and Saturday, and mainly afternoon and evening showers and
storms possible.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1240 PM EDT Wednesday...

Key Messages:

- A Flood Watch has been issued along the I-64 corridor from Hampton
  Roads, Middle Peninsula, and Louisa/Fluvanna County for this
  afternoon/evening.

- Lower coverage of storms but remaining unsettled today. Mid to
  late afternoon and evening showers and storms are likely. A
  few storms could be strong to severe, with large hail and
  gusty winds the main threats.

As of 1240 PM:
With the rainfall from yesterday and additional showers/storms
expected this afternoon and evening, there is potential for flash
flooding along the I-64 corridor from the northern piedmont, Middle
Peninsula, Richmond and vicinity, Hampton Roads Peninsula and
through the Tidewaters. Recent CAMs show showers and storms moving
in a more easterly flow coming from North Carolina and encountering
a boundary close to the bay, which may have storms taking on a more
northeastern motion. Recent HREF model guidance has a likely
probability of these areas seeing up to 3" of rainfall within 3
hours, with locally higher amounts possible. Taking into account of
yesterday's rainfall, Flash Flood Guidance is relatively low (1.25-
2" an hour) for these areas. All this together, thinking the
conditions are right to see flooding in these areas. In addition,
WPC has upgraded the Excessive Rainfall Outlook over our area to now
include a slight risk.

Latest weather analysis shows weakening upper level low pressure
in the process of opening up as it lingers over the Ohio Valley
into the upper TN Valley region. The attendant sfc low was
analyzed over IN/W OH. Secondary low pressure is lingering over
central VA into the northern neck, with sfc warm front that has
moved through most of the area at this time. A few showers and
storms are moving northwards from the far SW counties in the FA.
There was some lightning from these storms, but they have
weakened to showers more recently.

For today, the Ohio Valley low lifts slowly to the ENE as it
weakens through this evening. One last strong shortwave rotating
around the base of the trough pulls through the region this
afternoon, and will likely set off another round of scattered to
numerous showers and storms. While highest PWs have pooled north
of the region, 00z soundings reveal PW values in the 1.3-1.5"
range across the region. The incoming forcing for ascent,
moisture-laden airmass, and developing instability this
afternoon should combine to yield additional showers and storms
this afternoon.

SPC has continued the Marginal Risk (level 1/5) for the entire
area today. Deep layer (0-6km) shear is 20-25 kt (at best)
today, so expect a mainly sub-severe storm mode, with a few
storms that could become strong to severe. Large hail and gusty
winds are the primary threats, especially as mid-level lapse
rates quickly steepen this afternoon.

Minimal shear should allow for storms to weaken rather quickly
as we get to mid to late evening. Main window for strong storms
looks to be 3 to 7 pm. Partial clearing once again tonight, with
more late night fog and low stratus anticipated. Look for late
night/early morning lows in the low to mid 60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 355 AM EDT Wednesday...

Key Messages:

- Trending warmer Thursday and Friday. While afternoon and
  evening and storms will be lower in areal coverage, isolated
  to widely scattered aftn/early evening storms are possible
  each day.

Shortwave ridging building to the west will finally kick the
lingering upper trough offshore Thursday into Friday. There will
likely be enough leftover moisture and instability to result in
additional isolated to scattered showers and storms Thursday
afternoon, albeit with lower coverage than we had yesterday or
what is expected later today. Highs will be slightly warmer
than Wednesday in the lower to mid 80s.

Previously referenced upper ridging kicks east for Friday, which
should help limit areal coverage of storms even further to round
out the work week. However, a potent upper level low pressure
is forecast to deepen over the Great Lakes region Friday, with a
pre-frontal trough then looking to sharpen to the NNW by
afternoon. This could bring a few storms into the area by late
in the day from the NW, and have accordingly maintained slight
to low end chance PoPs.

The other story will be the briefly building heat for Friday
into the weekend. SW flow will lift a warm front through the
area on Friday morning. The incoming upper ridging, SW flow,
and resultant rising heights should yield highs well into the
80s to low 90s. Dewpoints in the upper 60s to ~70 should yield
max heat index values well into the 90s over much of the region.
Mild with lows in the 60s to near 70 Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 355 AM EDT Wednesday...

Key Messages:

- Summer-like warmth and humidity to begin the weekend on
  Saturday. Slightly cooler but remaining warm on Sunday and
  Monday but with less humidity.

- A few isolated to scattered showers possible Saturday, but
  mainly dry Sunday and Monday.

Similar weather story Saturday, as the Great Lakes system slowly
swings east and the local area remains warm. Temperatures will
be above normal Saturday with highs in the upper 80s to 90F with
heat indices back into the 90s by afternoon. Late Saturday to
early Sunday, a cold front will approach the region, which may
cool the temperatures slightly into early next week. Confidence
is not high on any precipitation at this time given the
weakening front, as models continue to disagree on timing and
amounts. Slight chance PoPs are forecast for the weekend. Monday
looks to be dry behind the system.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 150 PM EDT Wednesday...

Currently VFR across the region. A disturbance will move through the
area this afternoon into early this evening. This will allow for
showers and storms to move northeast across the area. Have opted to
include a prob30 for TSRA at RIC, ORF, ECG and PHF between 21z and
01z later this afternoon into this evening. The strongest storms may
bring brief IFR conditions.

Behind this disturbance, the precipitation should end and clouds
should once again clear out. With additional low level moisture from
today's rainfall, there is a possibility of IFR conditions to
develop overnight into early Thu morning (similar to this morning).
These should lift and break up soon after sunrise with VFR
conditions Thu morning.

Outlook: Additional showers and storms, albeit with steadily
decreasing areal coverage is expected both Thu & Fri. Predominate
VFR conditions return over the weekend.

&&

.MARINE...
As of 205 PM EST Wednesday...

Key Messages:

- Small Craft Advisories linger across the coastal waters today for
elevated seas.

- Calmer across the marine area for the remainder of the week,
outside of daily showers and storms.

Elevated seas are lingering across the local coastal waters this
afternoon with ~5ft S of Cape Charles and 5-7ft N. The SCA for
the southern coastal waters did have to be extended until 4pm.
SCAs for northern coastal waters will continue into tonight.
Winds this afternoon are 5-10kt out of the SE. There will be
the threat of heavy rain and thunderstorms this afternoon and
evening. Some storms may become strong to severe and be capable
of producing strong damaging winds. Expect seas to gradually
subside through the night, reaching 3-4ft across the south and
4-5ft across the north by late tonight. SCAs should be allowed
to drop off later tonight. Seas will be 3-4ft through Friday,
then 2-3ft for the weekend. Winds will turn to the S tonight,
remaining at 5-10kt.

Outside of any storms, winds look to remain rather benign through
the remainder of the week. There may be brief period of slightly
elevated but still sub-SCA winds Saturday night, especially across
the lower Bay, but confidence is low for now. Daily shower and storm
threats persist.

&&

.HYDROLOGY...
The high rainfall amounts yesterday in the VA mountains is
making its way down the James River. The Rivanna River at
Palmyra gauge reached minor flood stage last night and a Flood
Warning will remain in effect through late tonight. Along the
James River, the Cartersville, Richmond-Westham, and Richmond
Locks gauges will reach minor flood stage this afternoon and
evening as water continues to move towards the bay. Flood
Warnings will go into effect in conjunction with the minor
flooding.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flood Watch until 10 PM EDT this evening for VAZ048-062-064-
     069-081>086-089-090-093-095>098-509>525.
MARINE...Small Craft Advisory until 4 AM EDT Thursday for ANZ650-652.
     Small Craft Advisory until 7 PM EDT this evening for ANZ654.
     Small Craft Advisory until 4 PM EDT this afternoon for ANZ656-
     658.

&&

SYNOPSIS...MAM
NEAR TERM...KMC/MAM
SHORT TERM...KMC/MAM
LONG TERM...KMC/MAM
AVIATION...MRD
MARINE...AC/JKP
HYDROLOGY...
Hazardous weather outlook, May 14, 4:07 AM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
507 AM EDT Wed May 14 2025

NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093-
095>098-509>525-150915-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
507 AM EDT Wed May 14 2025

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible this afternoon into this
evening. The main threats will be large hail, damaging wind gusts,
and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ021>025-VAZ099-100-150915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
507 AM EDT Wed May 14 2025

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

A few strong to severe storms will be possible late this afternoon
into this evening. The main threats will be gusty winds, hail, and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NWS/AKQ

In the hours before

Local storm report, May 14, 8:07 AM EST, 5 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
907 AM EDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     Non-Tstm Wnd Dmg 1 WSW Wards Corner      36.91N 76.28W
05/13/2025                   City of Norfolk    VA   Emergency Mngr

            Tree down on power lines.

&&

AC
Special weather statement, May 14, 11:56 AM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1256 PM EDT Wed May 14 2025

VAZ079-080-141745-
Dinwiddie VA-Brunswick VA-
1256 PM EDT Wed May 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DINWIDDIE AND
NORTHEASTERN BRUNSWICK COUNTIES THROUGH 145 PM EDT...

At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm near
McKenney, moving north at 5 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  McKenney around 105 PM EDT.

Other locations impacted by this storm include Warfield, Wharfs
Store, Cherry Hill, and Butterworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3708 7775 3702 7746 3689 7760 3688 7762
      3689 7764 3688 7763 3687 7764 3688 7765
      3690 7765 3689 7766 3686 7766 3688 7776
TIME...MOT...LOC 1656Z 198DEG 6KT 3692 7768

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

AC
Special weather statement, May 14, 12:45 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
145 PM EDT Wed May 14 2025

VAZ067-068-080-141830-
Nottoway VA-Dinwiddie VA-Amelia VA-
145 PM EDT Wed May 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NOTTOWAY...
NORTHWESTERN DINWIDDIE AND SOUTHEASTERN AMELIA COUNTIES THROUGH 230
PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilsons, or 9 miles northwest of McKenney, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor hail damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Wilsons around 150 PM EDT.

Other locations impacted by this storm include Wellville, North
Wellville, Hebron, Earls, Ammon, Clay Store, and Darvills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3729 7777 3728 7777 3727 7775 3707 7773
      3704 7786 3723 7800
TIME...MOT...LOC 1745Z 173DEG 12KT 3710 7782

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Miller
Special weather statement, May 14, 1:15 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
215 PM EDT Wed May 14 2025

VAZ080-081-141900-
Prince George VA-Dinwiddie VA-
215 PM EDT Wed May 14 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PRINCE GEORGE AND
EASTERN DINWIDDIE COUNTIES AND THE SOUTHERN CITY OF PETERSBURG
THROUGH 300 PM EDT...

At 215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dinwiddie, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

This storm will remain over mainly rural areas of west central Prince
George and eastern Dinwiddie Counties and the southern City of
Petersburg, including the following locations... Petersburg Airport,
Richard Bland College, Burgess, Templeton, Addison, and Reams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3723 7749 3722 7744 3723 7743 3713 7725
      3695 7750 3703 7761
TIME...MOT...LOC 1815Z 220DEG 11KT 3704 7750

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Miller

The radar

The Raleigh/Durham radar (KRAX), 102 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
May 14, 1:15 PM EST
Where
Mecklenburg County, 0.89 mi SE of Averett
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.570, -78.660

A tree was reported down on Highway 49.

Thunderstorm Wind, Mecklenburg

When
May 14, 1:37 PM EST
Where
Mecklenburg County, 1.49 mi NNE of Clarksville Marks Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.620, -78.560

The 911 call center reported numerous trees and power lines down in and around Clarksville.

Thunderstorm Wind, Surry

When
May 14, 4:50 PM EST
Where
Surry County, 1.3 mi ESE of Surry
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.120, -76.830

A tree was reported down across Brownsview Lane near Beechland Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264792, 1264794, 1264797.